Feeling worse on thyroxine

I started thyroxine 25mcg a good few months ago with TSH at nearly 5.0 GP increased after 3 maths to 50mcg I felt so rough I went back to 25mcg. Retested bloods TSH now 8.9 and t4 16.1 or about that so increased back to 50mcg as getting worse 10 days in I am so forgetful, memory is scary as it's got so bad I feel I know the full meaning of brain fog, I repeat myself again and again I feel edgy and stressed and feel so much worse than I did before I started treatment! I have tried to persevere but am thinking should I just stop taking and leave it for now as I just want to feel normal in my head again:(

9 Replies

  • Richard, the mistake was assuming Levothyroxine was making you unwell and reducing dose to 25mcg. You need 50mcg, and probably more. Symptoms will get worse if you stop taking Levothyroxine.

  • Really! I feel depressed, have lost a lot of weight on it and I'm already slim and feel stressed all the time so it's hard to believe I'd need more??

  • You need to eat more. What about beans and lots of butter and cooked potatoes and stuff like that? And fatty meat. (I don't know if you are a vegetarian obviously.) Forget about lean stuff. Eating fat will increase your energy. If you have to, eat Snickers bars. They contain sugar, sure, but they have a good fat/protein ratio as well. In a pinch.

    I can't believe I'm doing this, the Anti-Sugarist. But I know that some things provide a heck of a lot of accessible energy.

  • Richard, you need more because TSH is high indicating thyroid hormone is too low. Low thyroid hormone can make you feel very stressed. I've also had significant unwelcome weight loss on Levothyroxine, it does affect a few people this way. I was advised to eat frequent small meals to counteract weight loss and maintain weight.

  • Clutter is right on but didn't explain it. When you take thyroxine in low dose and there's 'issues', your thyroid goes on vacation to the extent of the amount of Thyroxine you are taking. This is why your doctor needs to test and raise the dose every 6 weeks or so until you reach the point where you are taking what your body needs and your wonky thyroid is put on permanent leave.

    Unfortunately this is what happens when people have an auto-immune thyroid condition. The thyroid is working as hard as it can based on stimulation from the pituitary (TSH). But when you start taking thyroxine the thyroid starts to produce less hormone because your TSH is going down. Your pituitary is not beating on the thyroid as much anymore. Doesn't mean the 50 mcg dose was incorrect. Just means that you need to be monitored and the dose needs to be increased (most likely) until you feel good (usually when TSH is 1.0 or lower).

  • Richard, usually people will feel better after starting thyroid hormone. It could be you may do better on a natural desiccated hormone which was used exclusively one hundred years ago. But, it may also be that your adrenal glands are intervening. It's too long too explain but it may be very important for you to have treatment for that first. This video can help you understand the problem.

  • When we are hypothyroid our receptor cells need to be saturated with thyroid hormones. 50mcg is a starting dose but I would ask your GP to increase your dose and you may not feel so bad. Levothyroxine usually has to be increased gradually until you're on an optimum dose but some get higher doses.

    There are billions of receptor cells in our bodies and each one needs T3 and levothyroxine (T4) has to convert to sufficient T3.

    As hypothyroidism affects everthing in our bodies if you take your temperature before you get out of bed each morning you will find it is lower than normal and your pulse will also be slower. That's because thyroid hormones are required for everything to work optimally. As your hormones are increased your temp should rise but might not become normal. Your pulse should also rise to normal as well.

    This is how to take your underarm temp before you get out of bed.

  • There could be a lot of reason why your feeling so ill on thyroxine. First I would ask your GP to teat your ferritin, B12, vit d and folate as these all affect the absorption of medication and your thyroid function. A deficiency in any of these could make you feel worse on medication as the meds wont be absorbed on a cellular level and will just sit in your blood causing a toxic affect. You probably do need a higher dose but have your vits tested first, they are often low with hypothyroidism.

  • Hypothyroid and thin. Hmmm. Unusual. Have you any gut issues? Has celiac been excluded? You can do that yourself with an internet test if the GP won't.

You may also like...